Hail, Franklin
- When
- August 2, 10:00 AM EST to 10:04 AM EST
- Where
- Franklin County, Farmington
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.670, -70.150
A severe thunderstorm produced 1.75 inch hail in Farmington.
A strong shortwave digging into northern New England produced plunging mid and upper level temperatures resulting in steep lapse rates across the forecast area. Freezing levels dropping to around ten thousand feet set the stage for large hail with some of the stronger cells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A strong shortwave digging into northern New England produced plunging mid and upper level temperatures resulting in steep lapse rates across the forecast area. Freezing levels dropping to around ten thousand feet set the stage for large hail with some of the stronger cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 7:50 AM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 850 AM EDT TUE AUG 2 2011 .SYNOPSIS... A BROAD WEAK AREA OF LOW PRESSURE WILL MEANDER OVER THE GULF OF MAINE TODAY THROUGH TONIGHT. LOW PRESSURE WILL GRADUALLY DRIFT INTO THE MARITIMES ON WEDNESDAY. HIGH PRESSURE WILL GRADUALLY BUILD OVER THE REGION THURSDAY...SHIFTING OFFSHORE ON FRIDAY. HIGH PRESSURE WILL HOLD OFFSHORE SATURDAY AS A WARM FRONT APPROACHES FROM THE WEST. THE WARM FRONT WILL PUSH INTO NEW ENGLAND SATURDAY NIGHT...FOLLOWED BY A COLD FRONT LATE SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON MONDAY AS THE COLD FRONT MOVES INTO THE MARITIMES. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1250 UTC UPDATE...UPDATE MAINLY TO ACCOUNT FOR LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE CANADIAN BORDER INTO NORTHERN NEW HAMPSHIRE AND NORTHWESTERN MAINE. 1030Z UPDATE... TWEAKED TEMPS/TD'S BASED ON CURRENT OBS. NO OTHER CHANGES PLANNED. PREVIOUS DISCUSSION... STRONG SHORTWAVE DIGGING INTO THE NORTHEAST WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. PLUNGING MID AND UPPER LEVEL TEMPS WILL RESULT IN STEEP LAPSE RATES AND GOOD INSTABILITY THROUGHOUT MUCH OF THE FORECAST AREA. FREEZING LEVELS WILL ALSO BE DROPPING SIGNIFICANTLY INCREASING THE CHANCE OF LARGE HAIL WITH STRONGER CELLS. WILL BE AGAIN BE ADDING ENHANCED WORDING TO THE ZONES FOR THIS AFTERNOON FOR THE POSSIBILITY OF SEVERE STORMS. EXPECT ANY SUN TO QUICKLY GIVE WAY TO CLOUDS AND SHOWERS FROM NORTH TO SOUTH THIS MORNING. EXPECT THUNDERSTORMS TO DEVELOP BY LATE MORNING OR EARLY AFTERNOON AND BECOME FAIRLY WIDESPREAD LATER IN THE AFTERNOON. CLOUDS AND COOLER AIR SHIFTING INTO THE REGION WILL HOLD TEMPS IN THE LOWER 70S IN THE NORTH TO THE LOWER 80S IN THE WARMER SOUTHERN SECTIONS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... SHOWER AND THUNDERSTORM ACTIVITY WILL GRADUALLY TAPER OFF THIS EVENING WITH LOSS OF HEATING AND AS BEST DYNAMICS SHIFT SOUTH OF THE FORECAST AREA. WILL SEE A FAIR AMOUNT OF CLOUDINESS LINGERING OVER NORTHERN NEW HAMPSHIRE AND WESTERN MAINE WITH SKIES BECOMING PARTLY CLOUDY ELSEWHERE. UPPER LOW WILL KEEP THE ATMOSPHERE UNSTABLE ON WEDNESDAY. SHOULD SEE A MIX OF SUN AND CLOUDS WITH SHOWERS GRADUALLY DEVELOPING IN THE AFTERNOON...MAINLY IN NORTHERN AND EASTERN ZONES. SHOULD SEE TEMPERATURES CONTINUE TO SLIP WITH READINGS A FEW DEGREES COOLER THAN TODAY. CAN'T RULE OUT AN ISOLATED THUNDERSTORM BUT CAPES FAIRLY MARGINAL SO NOT EXPECTING ANY WIDESPREAD ACTIVITY. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... THE UPR LVL TROF IS STILL OVER THE NE WEDNESDAY NGT BUT THE TREND IS FOR IT TO SLIDE OFF TO THE E ON THURSDAY WITH THE SFC LOW ALSO MOVING OUT TO SEA. THOUGH ISOLD TO SCT SHRA PSBL WEDNESDAY NGT AND THURSDAY THE IMPACT WILL LIKELY BE MINIMAL. THUS AN UPR LVL RIDGE AND SFC HIGH PRES WILL BE ABLE TO BUILD INTO THE REGION THURSDAY NGT AND FRIDAY. THE UPR LVL RIDGE BEGINS TO BREAK DOWN AS A SERIES OF WEAK VORTICITY LOBES MOVE THRU THE UPR LVL FLOW. AT THE SAME TIME THE HIGH IS OFFSHORE ALLOWING RETURN SW FLOW TO BRING IN WARMER AND MORE HUMID AIR CAUSING THE AIR MASS OVER THE REGION TO DESTABILIZE. THIS WILL RESULT IN THE CHC OF SHRA SATURDAY WITH THE ACTIVITY MAYBE A BIT MORE ORGANIZED ON SUNDAY AS A FRONTAL SYSTEM APPROACHES FROM THE W. THIS FRONT MOVES TO THE E ALLOWING FOR IMPROVING WX ON MONDAY WITH NW WINDS BRINGING LWR HUMIDITY AND DRY WX. GENERALLY USED GFS40, HPC QPF AND BLEND OF MAV/MET MOS FOR WEDNESDAY NGT AND THURSDAY. USED GMOS FOR REST OF THE LONG TERM FCST. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... SHORT TERM...AREAS OF IFR/LIFR CEILINGS/VSBY IN MORNING FOG EARLY. VFR TODAY WITH AREAS OF MVFR/IFR IN SCATTERED SHOWERS AND THUNDERSTORMS. GENERALLY VFR TONIGHT AND WEDNESDAY. LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...ISOLD TO PSBL SCT SHRA WEDNESDAY EVENING AND AGAIN ON THURSDAY WILL HAVE LIMITED IMPACT ON THE TAF SITES WITH MAINLY VFR WX. HIGH PRES CONTINUES VFR THRU FRIDAY WITH UNSETTLED WX BRINGING A POTENTIAL FOR SHRA AND MVFR TO IFR CONDITIONS SATURDAY. && .MARINE... SHORT TERM...NO FLAGS. LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...WINDS AND SEAS WILL STAY BELOW SCA LEVELS DUE TO WEAK PRES PATTERN THRU THE LONG TERM. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...STJEAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 847 AM EDT TUE AUG 2 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-031300- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 847 AM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THERE IS POTENTIAL FOR LARGE HAIL WITH THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-031300- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 847 AM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1010 AM EDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HAIL LANCASTER 44.49N 71.57W
08/02/2011 E1.25 INCH COOS NH PUBLIC
PUBLIC REPORTED 1.25 INCH HAIL IN LANCASTER.
&&
EVENT NUMBER GYX1100327
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1011 AM EDT TUE AUG 2 2011 MEZ008-009-013-014-021445- CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 1011 AM EDT TUE AUG 2 2011 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 1045 AM EDT... AT 1011 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF KINGFIELD...OR ABOUT 18 MILES NORTH OF FARMINGTON...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND KINGFIELD AND NEW PORTLAND THROUGH 1045 AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4499 6996 4481 7002 4486 7029 4501 7022 MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1023 AM EDT TUE AUG 2 2011 MEZ008-009-013-014-021500- CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 1023 AM EDT TUE AUG 2 2011 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 1100 AM EDT... AT 1023 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF KINGFIELD... OR ABOUT 20 MILES NORTH OF FARMINGTON...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND KINGFIELD AND NEW PORTLAND THROUGH 1100 AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4502 6992 4481 7000 4492 7028 4503 7024 MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1028 AM EDT TUE AUG 2 2011 NHZ002-021500- SOUTHERN COOS- 1028 AM EDT TUE AUG 2 2011 ...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 1100 AM EDT... AT 1028 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES NORTHWEST OF MOUNT WASHINGTON... OR ABOUT 13 MILES SOUTHEAST OF LANCASTER...MOVING SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOUNT WASHINGTON AND PINKHAM NOTCH THROUGH 1100 AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4439 7142 4431 7116 4417 7133 4432 7152 MARINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1030 AM EDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HAIL LANCASTER 44.49N 71.57W
08/02/2011 M1.75 INCH COOS NH PUBLIC
PUBLIC REPORTED 1.75 INCH HAIL IN LANCASTER.
&&
EVENT NUMBER GYX1100328
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1054 AM EDT TUE AUG 2 2011
NHZ002-003-005-021530-
NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN GRAFTON-
1054 AM EDT TUE AUG 2 2011
...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY AND GRAFTON COUNTY
THROUGH 1130 AM EDT...
AT 1054 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES NORTH OF LITTLETON TO 5 MILES WEST OF PIERMONT...OR ALONG A
LINE EXTENDING FROM 2 MILES NORTH OF LITTLETON TO 14 MILES SOUTHWEST
OF WOODSVILLE...MOVING SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODSVILLE...
LITTLETON...LISBON...BATH...LANDAFF CENTER...HAVERHILL...SUGAR
HILL...ORFORD...PIERMONT AND FRANCONIA THROUGH 1130 AM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4392 7213 4394 7213 4396 7211 4397 7212
4401 7211 4403 7208 4409 7205 4410 7206
4414 7205 4439 7176 4425 7156 4384 7204
4391 7215
MARINEThe Portland,ME radar (KGYX), 87 km away, was scanning. The volume nearest the first event began at 14:59 UTC.
15 hail, 1 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced 1.75 inch hail in Farmington.
A severe thunderstorm produced 1 inch hail near New Sharon.
A severe thunderstorm produced 1.25 inch hail in Monmouth.
A severe thunderstorm produced 1 inch hail in West Gardiner.
A severe thunderstorm produced numerous reports of 1.25 inch hail in Richmond.
A severe thunderstorm produced 1 inch hail in Bowdoinham.
A severe thunderstorm produced 1.50 inch hail in Troy.
A severe thunderstorm produced 1 inch hail in Bath.
A thunderstorm produced 0.75 inch hail in Brunswick.
A thunderstorm produced 0.75 inch hail in Georgetown.
A thunderstorm produced 0.75 inch hail in Southport.
A severe thunderstorm produced 1 inch hail near Arrowsic.
A thunderstorm produced 0.88 inch hail in Phippsburg.
A severe thunderstorm brought down several large limbs in Auburn.
A severe thunderstorm produced 1 inch hail near Pownal.
A thunderstorm produced 0.75 inch hail in Fairfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340716, 340718, 340720, 340721, 340722, 340724, 340726, 340728, 340731, 340734, 340737, 340732, 340733, 340745, 340741, 340743.